Pennsylvania, 2005Winter Storm in Pennsylvania, January 5 to 6, 2005
January 5 to 6, 2005 · NWS CTP · 26 events in 26 counties and zones
26 winter storm, as filed by the National Weather Service.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 5, 8:45 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 5, 8:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
845 PM EST WED JAN 5 2005
.SHORT TERM (REST OF TONIGHT THROUGH THURSDAY)...
ANOTHER 12 HOURS OF WINTRY MESS FOR CENTRAL PA AS SFC WAVE IN OHIO
VALLEY RIDES EAST TOWARDS PA. REGIONAL RADAR LOOP SHOWING SWATH OF
OVERRUNNING PRECIP EXTENDING WESTWARD THRU ILLINOIS THIS EVENING. AS
VIGOROUS S/WV LIFTS TOWARDS GRT LKS...STRENGTHENING WAA WILL LEAD TO
CHANGEOVER FROM SNOW TO ICE ACROSS THE NORTHERN TIER SHORTLY AFTER
MIDNIGHT. HOWEVER...LL COLD AIR SHOULD REMAIN IN PLACE OVER ROUGHLY
THE NORTHERN 2/3 OF PA...RESULTING IN A SIGNIFICANT AMT OF ICE.
HARDEST HIT FROM THE ICE WILL LIKELY BE THE HIGHER ELEVATIONS OF
CAMBRIA/CLEARFIELD COUNTY...WHERE STEADY FZRA HAS BEEN FALLING FOR
SEVERAL HOURS W/TEMPS IN U20S...AND WILL CONTINUE THRU THURS AM.
HOWEVER...WARNING CRITERIA ICE WILL LIKELY FALL OVER MUCH OF CENTRAL
AND NORTHERN PA.
TEMPS RUNNING IN THE M30S OVER THE LOWER SUSQ VALLEY. STILL EXPECT
AREAS NORTH AND WEST OF I-81 TO SEE SOME ICING LATER TONIGHT. PRECIP
FROM HARRISBURG SOUTHWARD WILL BE ON THE LIGHT SIDE AND TEMPS SHOULD
MOSTLY STAY ABV THE 32F. HOWEVER...CANT RULE OUT SOME ICY SPOTS...AS
CURRENT PENNDOT/SCHOOL OBS SHOWING A FEW READINGS NEARING FREEZING
IN THIS AREA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR ZONES PAZ004>006-010>012-017>019-
024>028-033>035-037-041-042-045-046-049>053-058
THROUGH THURSDAY LATE MORNING.
...WINTER WEATHER ADVISORY FOR ZONES PAZ036-056-057-059-063>066
THROUGH THURSDAY LATE MORNING.
&&
SHORT TERM (UPDATE)...FITZGERALDHazardous weather outlook, Jan 5, 5:42 AM EST, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 AM EST WED JAN 5 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061038-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
542 AM EST WED JAN 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
A WINTER STORM WARNING IS IN EFFECT FOR ALL OF CENTRAL AND NORTHERN
PENNSYLVANIA...INCLUDING THE LAUREL HIGHLANDS...THROUGH 10 AM
THURSDAY.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE LOWER SUSQUEHANNA
VALLEY THROUGH 10 AM THURSDAY.
A SERIES OF LOW PRESSURE SYSTEMS WILL PASS JUST SOUTH OF PENNSYLVANIA
THROUGH THURSDAY MORNING...BRINGING A WINTRY MIX TO THE REGION.
ACROSS FAR NORTHERN AREAS...INCLUDING THE TOWNS OF
WARREN...KANE...COUDERSPORT...AND MANSFIELD...ANY RAIN OR SLEET
SHOULD CHANGE TO SNOW THIS MORNING. THIS SNOW WILL THEN CONTINUE
INTERMITTENTLY THROUGH THE DAY...POSSIBLY MIXING WITH SLEET OR
FREEZING DRIZZLE AT TIMES. THE SNOW WILL THEN INCREASE IN INTENSITY
LATER THIS AFTERNOON...AND WILL CONTINUE THROUGH MIDNIGHT. THE SNOW
WILL THEN MIX WITH...AND CHANGE TO A MIX OF SLEET AND FREEZING
RAIN AFTER MIDNIGHT. BY THE TIME THE SNOW CHANGES TO SLEET AND
FREEZING RAIN...SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES CAN
BE EXPECTED...WITH SOME LOCALLY HIGHER AMOUNTS POSSIBLE NEAR THE NEW
YORK STATE BORDER. IN ADDITION...FREEZING RAIN WILL CAUSE ICE TO
BUILD UP ON POWER LINES AND TREE LIMBS LATER TONIGHT...INTO THURSDAY
MORNING. THIS MAY LEAD TO WIDESPREAD POWER OUTAGES DUE TO FALLEN TREE
LIMBS ON POWER LINES. RESIDENTS SHOULD BE PREPARED FOR POTENTIALLY
LONG DURATIONS OF POWER LOSS WITH THIS STORM. THE FREEZING RAIN
SHOULD THEN CHANGE TO PLAIN RAIN BY MID MORNING ON THURSDAY...AS
TEMPERATURES CLIMB ABOVE FREEZING.
FURTHER SOUTH...NEAR AND JUST TO THE NORTH OF INTERSTATE 80...RAIN
WILL GRADUALLY MIX WITH SNOW AND SLEET DURING THE MORNING...WITH
OCCASIONAL SNOW AND SLEET THROUGH THIS AFTERNOON. THE SNOW WILL THEN
CHANGE TO SLEET AND FREEZING RAIN AROUND...OR SHORTLY AFTER
SUNSET...AND WILL THEN CONTINUE THROUGH MUCH OF THE OVERNIGHT HOURS.
SNOWFALL ACCUMULATIONS ACROSS THIS AREA WILL GENERALLY RANGE BETWEEN
2 AND 4 INCHES. FREEZING RAIN WILL CAUSE SIGNIFICANT ICING ACROSS
THIS AREA AS WELL...WITH ICE ACCUMULATIONS OF UP TO ONE HALF INCH
POSSIBLE. THE FREEZING RAIN SHOULD CHANGE TO PLAIN RAIN ACROSS THIS
REGION BY THURSDAY MORNING.
THE LAUREL HIGHLANDS NORTHEAST THROUGH THE MIDDLE SUSQUEHANNA
VALLEY...AND AREAS SOUTH OF INTERSTATE 80 WILL EXPERIENCE A GRADUAL
CHANGE OVER TO SNOW AND SLEET BY MIDDAY TODAY...BEFORE CHANGING TO
MAINLY SLEET AND FREEZING RAIN BY SUNSET. THESE AREAS MAY EXPERIENCE
SNOW AND SLEET ACCUMULATIONS OF UP TO 2 INCHES. FREEZING RAIN WILL
ALSO CAUSE SIGNIFICANT ICE ACCUMULATIONS OF UP TO ONE HALF
INCH...WHICH MAY LEAD TO DOWNED TREE LIMBS AND POWER LINES. SCATTERED
POWER OUTAGES MAY RESULT. ACROSS THE LAUREL HIGHLANDS...THE GREATEST
THREAT FOR SIGNIFICANT ICE ACCUMULATIONS WILL BE THE HIGHER
RIDGETOPS. VALLEY AREAS MAY ONLY RECEIVE ONE QUARTER OF AN INCH OF
ICE...OR EVEN LESS. THESE AREAS SHOULD WITNESS A CHANGE OVER TO PLAIN
RAIN FROM WELL AFTER MIDNIGHT ACROSS THE LAUREL HIGHLANDS...TO AROUND
SUNRISE JUST SOUTH OF INTERSTATE 80.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
SOME LINGERING FREEZING RAIN WILL BE POSSIBLE ACROSS NORTHERN
PENNSYLVANIA THROUGH MID MORNING.
HEAVY RAINFALL EARLY THURSDAY MORNING COULD LEAD TO RISES ON SMALL
CREEKS AND STREAMS...ESPECIALLY ACROSS THE LAUREL HIGHLANDS. LARGER
TRIBUTARIES...EVEN ACROSS THE SUSQUEHANNA VALLEY...COULD EXPERIENCE
RISES TO NEAR CAUTION STAGE LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT.
THE AMOUNT OF RISES WILL BE DEPENDENT ON HOW MUCH FROZEN AND
FREEZING...VERSUS LIQUID PRECIPITATION OCCURS THROUGH THURSDAY
MORNING.
SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
KL
Winter Storm, Warren
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Warren forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
A series of low pressure systems tracked east northeast along a nearly stationary frontal boundary from Wednesday January 5th into Thursday January 6th, producing a significant winter storm across much of central Pennsylvania. Snow and sleet fell across areas along, and to the north of Interstate 80 from Wednesday afternoon into Wednesday night, with accumulations ranging from 6 to 10 inches. Further south, snowfall accumulations were lighter, generally ranging from 1 to 4 inches. During Wednesday night, the precipitation changed to freezing rain across central Pennsylvania, with some sleet and snow occasionally mixed in across northern areas. This freezing rain accumulated on colder surfaces, such as tree limbs and overhead power lines, producing glaze from one quarter to over three quarters of an inch thick. This heavy ice accretion led to widespread tree damage across central Pennsylvania, in addition to numerous power outages. Dozens of roads were closed by early Thursday morning due to trees, or large tree limbs blocking the roads. In addition, tens of thousands of people were without power by Thursday morning across central Pennsylvania. Some of these outages were not fixed for over a week after the storm. This winter storm had a significant negative impact on the commerce of central Pennsylvania during this time.The hardest hit areas were across higher elevations of northern Cambria County northeast into Centre and Clearfield Counties, where ice accretion in excess of three quarters of an inch occurred.
Winter Storm, Bedford
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Winter Storm, Blair
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Winter Storm, Cambria
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Winter Storm, Cameron
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Winter Storm, Clearfield
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Winter Storm, Columbia
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Winter Storm, Elk
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Winter Storm, Huntingdon
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Winter Storm, Juniata
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Winter Storm, McKean
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Winter Storm, Mifflin
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Winter Storm, Montour
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Winter Storm, Northern Centre
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Winter Storm, Northern Clinton
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Winter Storm, Northern Lycoming
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Winter Storm, Northumberland
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Winter Storm, Potter
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Potter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Winter Storm, Schuylkill
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Winter Storm, Snyder
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Winter Storm, Southern Centre
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Winter Storm, Southern Clinton
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Winter Storm, Southern Lycoming
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Winter Storm, Sullivan
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Winter Storm, Tioga
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Winter Storm, Union
- When
- January 5, 10:00 PM EST to January 6, 10:00 AM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 5, 20052 deaths · 1 event
- Flooding in Ohio, January 5 to 10, 20051 death · $9.0 million · 8 events
- Ice Storm in Ohio, January 5 to 6, 2005$125 million · 28 events
- Winter Storm and Winter Weather in Pennsylvania, January 5 to 6, 2005$15 million · 6 events
- Flood in Ohio, January 5 to 8, 2005$6.0 million · 1 event
- Flood in West Virginia, January 5 to 8, 2005$5.2 million · 1 event
- Flash Flooding and Flooding in Ohio, January 5 to 6, 2005$655,000 · 36 events
- Flood in West Virginia, January 5 to 8, 2005$2.5 million · 1 event
- Flooding in West Virginia, January 5 to 10, 2005$1.6 million · 7 events
- Winter Storm in Pennsylvania, January 5 to 6, 2005$1.7 million · 3 events
- Flood in West Virginia, January 5 to 8, 2005$1.2 million · 1 event
- Flooding in Illinois, January 5 to 31, 2005$1.0 million · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435449, 5435450, 5435451, 5435452, 5435453, 5435454, 5435746, 5435747, 5435748, 5435749, 5435750, 5435751, 5435752, 5435753, 5435754, 5435755, 5435756, 5435757, 5435758, 5435759, 5435760, 5435761, 5435762, 5435763, 5435764, 5435765.